Nebraska, 2025

Tornado and Hail in Nebraska, May 18, 2025

May 18, 2025 · NWS LBF · 11 events in 4 counties and zones

Thunderstorms developed over northeastern Colorado and northwestern Kansas during the late afternoon hours of May 18th. This activity developed in advance of an approaching mid level trough of low pressure and frontal boundary oriented from southeastern Wyoming into northwestern Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.5 million
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms developed over northeastern Colorado and northwestern Kansas during the late afternoon hours of May 18th. This activity developed in advance of an approaching mid level trough of low pressure and frontal boundary oriented from southeastern Wyoming into northwestern Kansas. Severe thunderstorms lifted into southwestern Nebraska and the southeastern Nebraska Panhandle, ending up in the Sandhills and portions of central Nebraska. Hail to around 3 inches in diameter, wind gusts up to 67 MPH and a tornado was reported with these severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 18, 4:25 PM MST, 14 minutes earlier. Its key messages:

  • Scattered severe storms are likely late this afternoon into this evening with the greatest threat near and south of Highway 2. All modes of severe weather are possible, but the greatest threat is very large hail. The greatest tornado threat appears to be across far southern portions of the forecast area.
  • A threat for strong storms is possible in the eastern third of the forecast area on Monday. Gusty winds and hail area possible.
  • Thunderstorm chances return Thursday night into the weekend. Warmer readings return with highs in the 60s and 70s.
Area forecast discussion, May 18, 4:25 PM MST, 14 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
625 PM CDT Sun May 18 2025

.KEY MESSAGES...

- Scattered severe storms are likely late this afternoon into
  this evening with the greatest threat near and south of
  Highway 2. All modes of severe weather are possible, but the
  greatest threat is very large hail. The greatest tornado
  threat appears to be across far southern portions of the
  forecast area.

- A threat for strong storms is possible in the eastern third of the
  forecast area on Monday. Gusty winds and hail area possible.

- Thunderstorm chances return Thursday night into the weekend.
  Warmer readings return with highs in the 60s and 70s.

&&

.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 214 PM CDT Sun May 18 2025

Severe storms later this afternoon and tonight will be the main
forecast concern.

A shortwave trough currently east of the Four Corners will lift
northeast into the Central Plains late this afternoon into tonight.
The 12Z HREF deepens a surface low near Burlington Colorado by 23Z
with a warm front extending east across northern Kansas.
Stratocumulus extends across northeast Colorado, southwest Nebraska
and northwest Kansas, though ceilings aren't too low at 3-5K feet
agl. Clearing has already began across northeast Colorado and
northwest Kansas for destabilization to occur. Dewpoints have
risen into the mid 50s across northwest Kansas and lower 50s
northeast Colorado and southwest Nebraska. North of the warm
front, MUCAPEs 1000-1500 J/kg is expected across southwest
Nebraska amid 50+ kts of effective bulk shear. Forecast
soundings are curved elongated, with stronger curved low-level
hodographs across far southwest Nebraska. Supercells will be the
dominant mode, with large hail to isolated very large hail
greater than 2 inches diameter the main threat. Severe gusts may
also occur, along with a few tornadoes possible. The tornado
risk will be higher south of I80. SPC has an Enhanced Risk for
areas near and south of Highway 2. The timing of greatest
concern is from 5pm CDT until 10pm CDT.

Elevated instability will exist mid and late evening with strong
forcing supportive for elevated thunderstorms further north across
the central Sandhills into north central Nebraska. 70 to 90+ POPs
forecast tonight. Areas of heavy rainfall, with a half inch to over
an inch forecast, with highest amounts from near I80 north into the
Sandhills. Areas where thunderstorms train and persist will see the
greatest threat for localized flooding, as WPC has a marginal risk
for excessive rainfall across the entire forecast area. Stay tuned
to the latest forecasts for the most up to date information
including timing details, updated threats, and locations of greatest
impacts.

On Monday, a closed low is forecast to stall out over southwest
South Dakota. POPs are likely across north central Nebraska, with
only a 20 to 30 percent POP southwest. Surface low pressure will
remain across central Nebraska. Dewpoints will be in the mid to
upper 50s in the east. Embedded thunderstorms are expected with the
showers. A few strong storms containing gusty winds and hail will be
possible east of a North Platte through Ainsworth line, where higher
instability and better deep layer shear exists.

Monday night, the upper low over western South Dakota will extend
eastward as an upper trough into Iowa and Missouri overnight. The
higher POPS (50 to 60 percent) will be across north central Nebraska
with only a slight chance southwest. Rainfall amounts across the
north will be light, mainly a tenth of an inch or less. Colder air
will move in overnight with lows from 35 to 42.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Issued at 214 PM CDT Sun May 18 2025

Showers chances linger Tuesday into Tuesday night across the north
central as the upper trough and closed low persist over the Northern
Plains. Highs Tuesday quite cool from only near 50 far north to the
mid 60s southwest.

Shower chances still linger Wednesday into Wednesday evening across
the north with briefly dry conditions Thursday as a weak transitory
upper ridge move across. Chances for showers and storms returns
Thursday night into next Sunday, when quasi-zonal flow Thursday
night through Friday night becomes southwesterly in flow Saturday
and Sunday.

Temperatures begin to rise into the mid 50s to low 70s Wednesday, to
the 60s and 70s Friday through Sunday.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 624 PM CDT Sun May 18 2025

Multiple rounds of TSRA are expected at KLBF and KVTN through at
least 08z, possibly later at KVTN.  All severe weather modes and
threats are possible at KLBF, with svr wind and large hail possible
for KVTN. Additionally, strong inflow into any thunderstorm or
convective complex can be expected.  Otherwise IFR ceilings are
expected overnight with lesser wind.  Note timing on convective
clusters or supercells storms are low, but confidence is high on
impacts.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Jacobs
Hazardous weather outlook, May 18, 1:32 PM MST, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
332 PM CDT Sun May 18 2025

NEZ004>010-022>029-035>038-056>059-069>071-094-192045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
332 PM CDT Sun May 18 2025 /232 PM MDT Sun May 18 2025/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Thunderstorms are expected during the evening hours and will track
from southwestern into central and north central Nebraska. Some
storms may be severe with very large hail, damaging winds and a
tornado or two cannot be ruled out. At this time, the greatest threat
is south of a line from Antioch to Ewing.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are possible Monday afternoon and evening across the
area. A few strong storms are possible east of a line from Ainsworth
to North Platte. Strong winds and hail are the main threats.

Thunderstorms are possible Thursday night through Friday night and
again Saturday and Sunday. The risk of severe storms is uncertain at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 18, 4:19 PM MST, 20 minutes before
Special Weather Statement
National Weather Service North Platte NE
519 PM MDT Sun May 18 2025

NEZ056-182345-
Deuel NE-
519 PM MDT Sun May 18 2025

...A STRONG THUNDERSTORM WILL IMPACT DEUEL COUNTY THROUGH 545 PM
MDT...

At 519 PM MDT, Doppler radar was tracking a strong thunderstorm near
Julesburg, moving north at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Chappell, Barton, and Mount Vernon.

This includes Interstate 80 in Nebraska between mile markers 78 and
102.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 800 PM MDT for the Panhandle
of Nebraska.

&&

LAT...LON 4105 10262 4105 10261 4121 10260 4122 10214
      4100 10216 4101 10262
TIME...MOT...LOC 2319Z 177DEG 38KT 4104 10235

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

JWS

The radar

The North Platte radar (KLNX), 174 km away, was scanning. The volume nearest the first event began at 23:36 UTC.

Open the radar archive at this moment

Event by event

6 hail, 4 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Garden

When
May 18, 4:39 PM MST
Where
Garden County, 13.68 mi SSW of Oshkosh
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
41.240, -102.440

Tornado, Hayes

When
May 18, 6:35 PM CST to 7:09 PM CST
Where
Hayes County, 3.74 mi W of Hayes Center to 16.03 mi N of Hayes Center
Rating
EF2
Path length
17.56 mi
Path width
1,000 yd
Continued into
Lincoln, Ne (LBF)
Property damage
$1.5 million
Reported by
NWS Storm Survey
Coordinates
40.510, -101.090

Tornado touched down in pastureland destroying a windmill and numerous trees. The tornado then tracked to the north northeast over the next 34 minutes destroying outbuildings at a farmstead and feed lot and overturning several center pivot irrigation systems. Numerous power poles were also snapped by the tornado before dissipating south of Dickens Nebraska.

Hail, Hayes

When
May 18, 6:59 PM CST
Where
Hayes County, 12.86 mi NNW of Hayes Center
Measured
1.75 in hail
Reported by
Public
Coordinates
40.690, -101.120

Thunderstorm Wind, Hayes

When
May 18, 7:00 PM CST
Where
Hayes County, 2.14 mi NNW of Hayes Center
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.550, -101.030

Hail, Hayes

When
May 18, 7:07 PM CST
Where
Hayes County, 2.81 mi S of Hayes Center
Measured
0.75 in hail
Reported by
Public
Coordinates
40.480, -101.030

Hail, Hayes

When
May 18, 7:46 PM CST
Where
Hayes County, 4.18 mi N of Hayes Center
Measured
3.25 in hail
Reported by
Public
Coordinates
40.580, -101.030

Hail, Lincoln

When
May 18, 7:48 PM CST
Where
Lincoln County, 2.08 mi SW of North Platte
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.130, -100.810

Hail, Lincoln

When
May 18, 8:35 PM CST
Where
Lincoln County, 2.94 mi SW of (Lbf)bird Fld North
Measured
0.75 in hail
Reported by
Public
Coordinates
41.100, -100.720

Hail, Lincoln

When
May 18, 8:38 PM CST
Where
Lincoln County, 1.04 mi W of (Lbf)bird Fld North
Measured
1 in hail
Reported by
Official NWS Observations
Coordinates
41.130, -100.700

Thunderstorm Wind, Lincoln

When
May 18, 8:40 PM CST
Where
Lincoln County, 2.19 mi WNW of Keith
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
41.110, -100.620

Thunderstorm Wind, Custer

When
May 18, 9:48 PM CST
Where
Custer County, 5.55 mi S of Anselmo
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
41.540, -99.880

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyThe tornado archive for Nebraska, 2025Warnings in Nebraska, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1259841, 1259853, 1259835, 1259854, 1259836, 1259837, 1259838, 1259839, 1259840, 1259855, 1259856.